Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 31, NWS Blacksburg, VA

April 15, 1998Craig County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 15, 1998, 9:54 PM EDT for Craig County, Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 1998, 9:54 PM EDT (01:54 UTC)
Expired
Apr 15, 1998, 10:35 PM EDT
In force
41 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Craig County, VA

The radar

The Roanoke radar (KFCX), 51 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1998-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1998-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2110 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 160154 RRA
SVRRNK
VAC045-160235-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
954 PM EDT WED APR 15 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAIG COUNTY IN SOUTHWESTERN VIRGINIA

* UNTIL 1035 PM EDT

* AT 953 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 19 MILES NORTH NORTHEAST OF BLACKSBURG OR 2 MILES
  NORTHWEST OF CRAIG SPRINGS MOVING EAST SOUTHEAST AT 30 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
 CRAIG SPRINGS                   AROUND 955 PM EDT
 NEW CASTLE                      AROUND 1015 PM EDT
 ABBOTT                          AROUND 1015 PM EDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 8:30 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 15, 8:30 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
830 PM EDT WED APR 15 1998

CRW...NO PROBS.
WBC...THNX FOR CALL.
RDU...CAN PROBABLY TAKE POPS OUT...OR TAKE OUT LATE

SHOWERS AND TSTMS HEADING INTO THE AREA FROM KY/WV. FIRST BATCH
EARLIER THIS AFTN SURVIVED...BUT QUICKLY WEAKENED...AS IT MOVED INTO
WRN VA/NC AND EVENTUALLY DIED. THIS STUFF SHUD ALSO MAKE IT WELL INTO
RNK CWA THIS EVENING GIVEN ISENT LIFT AND INCREASING MOISTURE CONV
WITH THE FRONT. BUT TSTMS WILL BE HURT BY LOSS OF HEATING AND LOWER
DWPTS THIS SIDE OF THE DIVIDE. RNK SOUNDING ABOUT +2 ON THE LI.

THE THREAT OF SHOWERS SHUD CONT MUCH OF THE NIGHT ACROSS THE
NORTHERN HALF OF THE CWA AS LIFT ASSOC WITH WARM FRONT VERY SLOWLY
MOVES NORTH.

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 10:33 PM EDTSevere Thunderstorm WarningRNKBotetourt, Roanoke, City of Roanoke, City of Salem47 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.